The FDA said that there’s a reasonable chance that if a patient who needs phenylephrine is given cisatracurium, it could cause fast onset of muscle paralysis and decrease in oxygen that could be fatal within minutes if not quickly diagnosed and treated.
Additionally, if a patient is given phenylephrine instead of cisatracurium, the FDA said that could cause severe adverse reactions, including arrhythmia and cardiac or brain ischemia, which could cause severe illness or death.
The Institute for Safe Medication Practices sent a warning to healthcare providers about the recall, saying it is an “extremely hazardous packaging error.”
The institute urged facilities to examine any cartons of cisatracurium they ordered from Meitheal Pharmaceuticals.
Meitheal Pharmaceuticals said no adverse events related to the recall had been reported.
Read the FDA’s full news release here.
More articles on pharmacy:
Oklahoma trying to give back $2M hydroxychloroquine stockpile
Walgreens taps Starbucks exec as new CEO
Sanofi to manufacture 125M doses of Pfizer’s COVID-19 vaccine
Becker’s 3rd Annual Fall Chief Pharmacy Officer Summit is the top tier event that the people leading the future of pharmacy convene. This 3-day event is built specifically for Chief Pharmacy Officers and senior pharmacy leaders. The sessions examine the workforce, financial and clinical priorities shaping pharmacy today. Becker’s is where candid discussions flourish and new ideas thrive. Becker's 3rd Annual Fall Chief Pharmacy Officer Summit